Texas, 2008Drought in Texas, April 8 to 30, 2008
April 8 to 30, 2008 · NWS BRO · 10 events in 8 counties and zones
The United States Drought Monitor noted that extreme drought conditions arrived in Zapata, Jim Hogg, and Starr Counties around the second week of April. Severe drought conditions developed farther east to the Deep South Texas coast.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The United States Drought Monitor noted that extreme drought conditions arrived in Zapata, Jim Hogg, and Starr Counties around the second week of April. Severe drought conditions developed farther east to the Deep South Texas coast. Virtually no rainfall, increasing sun angle, and gusty winds allowed conditions to worsen. Agricultural interests were doing their best to stay ahead of the dry, but warming, conditions; additional feed was brought in for the large cattle population, while sorghum production was halted. Heavy irrigation allowed other crops to maintain spring growth rates.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 7, 7:29 PM CST, 4 hours 31 minutes earlier.
Area forecast discussion, Apr 7, 7:29 PM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
829 PM CDT MON APR 7 2008
.DISCUSSION...
CLOUD COVER ALREADY LOWERING ALONG THE COAST AND MOVING INLAND
THIS EVENING. VIS WILL FALL A LITTLE LATE OVERNIGHT AS TEMP LOWERS
AND MORE MOISTURE MOVES IN FROM THE GULF. WILL ISSUE UPDATE
SHORTLY.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL THIS EVENING AND BECOME MVFR CIGS DUE
TO STRATUS AFTER MIDNIGHT TONIGHT. VFR CONDITIONS WILL PREVAIL
ONCE AGAIN OVER THE REGIONAL AIRPORTS BY LATE MORNING. WINDS WILL
BE LIGHT FROM THE EAST TO SOUTHEAST TONIGHT BECOMING MODERATE BY
LATE MORNING ON TUESDAY.
&&
.MARINE...
BOY020 REPORTED WINDS FROM THE EAST AT 12 TO 14 KNOTS WITH SEAS 3
FEET AT 7 SECONDS. WINDS SHOULD INCREASE ACROSS THE COASTAL WATERS
ON TUESDAY AS LOW PRESSURE MOVES ACROSS THE GREAT PLAINS. WINDS
WILL CONTINUE TO INCREASE WEDNESDAY AND SMALL CRAFT ADVISORIES MAY
BE NEEDED BY WEDNESDAY AFTERNOON. WINDS SHOULD DIMINISH SLIGHTLY
THURSDAY AFTERNOON AS A SURFACE TROUGH MOVES INTO DEEP SOUTH
TEXAS. A WEAK COLD FRONT IS FORECASTED TO MOVE THROUGH THE COASTAL
WATERS FRIDAY. WINDS SHOULD SHIFT TO THE NORTHEAST FRIDAY
AFTERNOON AND INCREASE IN THE WAKE OF THE FRONT. SMALL CRAFT
ADVISORIES MAY BE NEEDED FRIDAY NIGHT AS A RESULT.
&&
.PREV DISCUSSION... /ISSUED 210 PM CDT MON APR 7 2008/
DISCUSSION...CHALLENGES THIS FORECAST PACKAGE WILL BE THE RETURN
OF WIND FOR WEDNESDAY AND EARLY THURSDAY MORNING...HOT
TEMPERATURES WEDNESDAY THROUGH FRIDAY AND THE TIMING OF A COLD
FRONT EXPECTED THROUGH THE REGION LATER FRIDAY INTO SATURDAY.
SYNOPTIC PATTERN AND PROGNOSIS CHARTS INDICATE A LARGE SCALE UPPER
TROUGH TO DEEPEN ACROSS THE INTERMOUNTAIN WEST AND SOUTHERN ROCKIES
THROUGH THURSDAY MORNING. THIS WILL ALLOW FOR SOUTHEAST WINDS TO
STEADILY INCREASE OVER THE NEXT 60 HOURS. BREEZY CONDITIONS ARE
ANTICIPATED ACROSS THE MUCH OF THE CWA TUESDAY AFTERNOON WITH
WINDY CONDITIONS LIKELY WEDNESDAY. DO NOT ANTICIPATE WIND ADVISORY
CONDITIONS AT THIS TIME BUT THE POSSIBILITY RESIDES ACROSS THE
COASTAL COUNTIES ON WEDNESDAY WHERE THE TIGHTEST GRADIENT SETS UP.
LOW LEVEL JET DEVELOPS WEDNESDAY EVENING AND CRANKS UP OVERNIGHT
PEAKING 12Z THURSDAY. THIS WILL MAINTAIN BREEZY TO STRONG WINDS
WEDNESDAY NIGHT INTO THURSDAY MORNING. TEMPERATURES TO REMAIN
ABOVE NORMAL INCHING UPWARD TUESDAY AND WEDNESDAY. MORE NOTICEABLE
EARLY ON WILL BE THE OVERNIGHT LOWS. AS THE SOUTHEAST WINDS
INCREASE AND COMBINE WITH HIGHER DEW POINT VALUES MINIMUMS BY
THURSDAY MORNING COULD BE 10 TO 15 DEGREES ABOVE NORMAL AS MODEL
GUIDANCE INDICATING MID TO UPPER 70S ALONG THE COAST.
THE LATER HALF OF THE WEEK WILL CONSIST OF VERY HOT TEMPERATURES
SOME DRIER AIR SPREADING WEST TO EAST AND A COLD FRONT MOVING
THROUGH DEEP SOUTH TEXAS FRIDAY SETTING UP A VERY NICE WEEKEND.
THE UPPER TROUGH CONTINUES TO DEEPEN THURSDAY THROUGH SUNDAY AS
IT MOVES EAST OVER THE GREAT LAKES AND EAST COAST. A LARGE SCALE
RIDGE WILL SET UP SHOP OVER THE ROCKIES LEAVING TEXAS AS WELL AS
DEEP SOUTH TEXAS UNDER AND LIGHT TO MODERATE NORTH TO NORTHWEST
FLOW. IN ADVANCE OF THE COLD FRONT...HIGH TEMPERATURES ARE TO
CLIMB 10 TO 15 DEGREE ABOVE NORMAL THURSDAY. 850H TEMPS BETWEEN
22 AND 25C AND SOME DRIER AIR MIXING TO THE SURFACE SHOULD
PRODUCE MID 90S JUST WEST OF THE COAST TO THE LOWER 100S IN STARR
AND ZAPATA COUNTIES.
TIMING OF THE COLD FRONT IS STILL UNCERTAIN BUT AN INITIAL PASSAGE
ACROSS THE NORTHWEST PORTIONS OF THE CWA IS EXPECTED FRIDAY
AFTERNOON AND OFF THE COAST FRIDAY EVENING. AN UPSTREAM SHORTWAVE THEN
PASSES EARLY SATURDAY WITH A MORE SUBSTANTIAL NORTH WIND SPREADING
INTO THE VALLEY AND OFFSHORE. TEMPERATURE FORECAST IS DIFFICULT FOR
FRIDAY BUT HAVE SHOWN A SLIGHT DECREASE IN TEMPS. ANY DELAY IN THE
COLD FRONT PASSAGE COULD ALLOW TEMPERATURES TO BE SIMILAR TO
THURSDAY. DECIDED TO TAKE OUT POPS THAT WERE ADDED IN YESTERDAY.
MOISTURE CHARTS SHOW ONLY LIMITED MOISTURE AND VERY LITTLE LIFT
WITH THE FRONT. MUCH OF THE ENERGY OF THE UPPER TROUGH TO REMAIN
NORTH AND EAST OF THE DEEP SOUTH TEXAS. THERE IS SOME CHANCE OF
MOISTURE POOLING ALONG THE FRONT FRIDAY AND EARLY SATURDAY IF THE
FRONT SLOWS ITS SOUTHEASTWARD PROGRESS.
COOL AND DRY SURFACE HIGH AND A DRY NORTHWEST FLOW TO BECOME
ENTRENCHED OVER TEXAS AND OUR CWA SATURDAY THROUGH MONDAY. NEAR TO
SLIGHTLY BELOW HIGH AND LOW TEMPERATURES AND LOW HUMIDITY WILL
MAKE FOR AN EXCELLENT WEEKEND.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
64/65
Hazardous weather outlook, Apr 7, 3:50 AM CST, 20 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
450 AM CDT MON APR 7 2008
TXZ248>257-081100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
450 AM CDT MON APR 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A SMALL CRAFT ADVISORY MAY BE NECESSARY OVER THE LAGUNA MADRE ON
WEDNESDAY AND OVER THE OFFSHORE GULF COASTAL WATERS WEDNESDAY
THROUGH THURSDAY AFTERNOON DUE TO AN INCREASE IN THE WINDS AND
SEAS AS A LOW PRESSURE SYSTEM MOVES EASTWARD ACROSS THE CENTRAL
UNITED STATES INCREASING THE PRESSURE GRADIENT OVER THE MARINE
AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MARTIN
Drought, Zapata
- When
- April 8, 12:00 AM CST to April 14, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions developed in Zapata County by the second week of April, with the drought gradually worsening by the middle of the month.
Drought, Jim Hogg
- When
- April 8, 12:00 AM CST to April 14, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions developed in Jim Hogg County by the second week of April, with the drought gradually worsening by the middle of the month.
Drought, Starr
- When
- April 8, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions developed in Starr County by the second week of April, with the drought gradually worsening by the middle of the month.
Drought, Hidalgo
- When
- April 8, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions developed in western Hidalgo County by the second week of April, with conditions continuing, and worsening slightly, through the end of the month and into May.
Drought, Brooks
- When
- April 8, 12:00 AM CST to April 14, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions developed in western Brooks County by the second week of April, with the drought worsening by the middle of the month as very dry weather prevailed with virtually no rainfall.
Drought, Kenedy
- When
- April 8, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Severe (D2) drought conditions expanded into Kenedy County, TX, during the second week of April, and continued through the remainder of the month. Unlike locations much farther inland in Deep South Texas and the Lower Rio Grande Valley, a bit more humidity, followed by locally heavy rainfall during the last full weekend of the month, held conditions at severe levels until the 30th.
Drought, Willacy
- When
- April 8, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Severe (D2) drought conditions expanded into Willacy County, TX, during the second week of April, and continued through the remainder of the month. Unlike locations much farther inland in Deep South Texas and the Lower Rio Grande Valley, a bit more humidity, followed by locally heavy rainfall during the last full weekend of the month, held conditions at severe levels until the 30th.
Drought, Cameron
- When
- April 8, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Severe (D2) drought conditions expanded into Cameron County, TX, during the second week of April, and continued through the remainder of the month. Unlike locations much farther inland in Deep South Texas and the Lower Rio Grande Valley, a bit more humidity, followed by locally heavy rainfall during the last full weekend of the month, held conditions at severe levels until the 30th.
Drought, Brooks
- When
- April 8, 12:00 AM CST to April 14, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed over eastern Brooks County, TX, by April 8th, and continued through the middle of the month, before worsening further.
Drought, Hidalgo
- When
- April 8, 12:00 AM CST to April 14, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed over eastern hidalgo County, TX, by the second week of April, and would further worsen by the middle of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, April 8 to 10, 20087 injured · $45 million · EF1 · 99 events
- Flash Flooding and Hail in Arkansas, April 8, 2008$480,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Texas, April 8, 20081 injured · $50,000 · 1.75 in hail · 13 events
- Flooding in Iowa, April 8 to 16, 2008$55,000 · 5 events
- Flash Flood and Hail in Arkansas, April 8, 200854 kt wind · 7 events
- Flooding in Missouri, April 8 to 15, 20086 events
- Heavy Snow and Winter Weather in Michigan, April 8 to 9, 20086 events
- Heavy Rain in Hawaii, April 8 to 10, 20086 events
- Strong Wind in California, April 8 to 9, 2008$3,000 · 3 events
- Damaging Wind in Missouri, April 8, 200850 kt wind · 1 event
- Hail in Oklahoma, April 8, 20080.75 in hail · 1 event
- Flood in Oklahoma, April 8 to 9, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96372, 96374, 96376, 96377, 96378, 96379, 96380, 96381, 96382, 96383.